Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 83, NWS Shreveport, LA

April 4, 1997Shelby County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Apr 4, 1997, 2:55 PM CST for Shelby County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 4, 1997, 2:55 PM CST (20:55 UTC)
Expired
Apr 4, 1997, 3:45 PM CST
In force
50 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Shelby County, TX

The radar

The Shreveport radar (KSHV), 79 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 3:40 PM CSTThunderstorm Wind 60Joaquin, TXSeveral large trees toppled in town.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 2:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 8.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 1997-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 1997-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

938 
WUUS1 KSHV 042055 RRA
SVRSHV
TXC419-042145-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
255 PM CST FRI APR 4 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM CST
FOR THE FOLLOWING AREA...
 
IN NORTHEAST TEXAS
 
   ...SHELBY COUNTY
 
AT 253 PM...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS MOVING INTO
SOUTHERN SHELBY COUNTY MOVING NORTH NORTHEAST AT 40 MPH. THESE
THUNDERSTORMS LIKELY CONTAIN STRONG DAMAGING WIND AND WILL MOVE
NEAR CENTER BY 315 PM.
 
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:30 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 4, 2:30 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CST FRI APR 4 1997

NOT MUCH TIME THIS AFTERNOON WITH ACTIVITY STARTING TO POP ACROSS W
HALF OF CWA. COORD WITH NEW AND THE POSSIBILITY OF PRE-FRONTAL
HEAVY RAINFALL TONIGHT AND HEAVY RAINFALL IN ASSOCIATION WITH SQUALL
LINE DURING THE EARLY MORNING HOURS SAT...WILL ISSUE FLASH FLOOD WATCH
FOR NW HALF OF LA WEST OF A LINE FROM JUNCTION CITY TO CYPRESS LA.
HAVE DECIDED NOT TO INCLUDE NORTHEAST LOUISIANA IN FFA DUE TO EXPECTED
ACCELERATION OF THE LINE AS IT MOVES FURTHER EAST. WOULD LIKE TO SEE
AT LEAST CHANCE POPS ACROSS NW HALF OF LA FOR SECOND PERIOD AND
WORD IT MAINLY TOWARDS MORNING BECAUSE OF UNCERTAINITY OF SQUALL
LINE PLACEMENT. MOS NUMBERS LOOK GOOD...MY NUMBERS TO FOLLOW...

SHV 64/76/53/72  +510     MLU 65/73/52/72  +630

13

In the hours before

Special weather statement, Apr 4, 9:30 AM CST, 5 hours 25 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041700-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 AM CST FRI APR 4 1997

...SIGNIFICANT SEVERE WEATHER EVENT POSSIBLE LATE THIS AFTERNOON AND
INTO THE NIGHT FOR THE FOUR STATE AREA WHICH INCLUDES NORTHEAST TEXAS
...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND NORTH LOUISIANA...

A DEEP UPPER LEVEL STORM SYSTEM WILL BE MOVING OUT OF THE DESERT
SOUTHWEST AND NORTHWEST MEXICO TODAY AND IT APPEARS THAT THIS SYSTEM
WILL LIKELY RESULT IN A SIGNIFICANT SEVERE WEATHER EPISODE ACROSS THE
FOUR STATES REGION LATE THIS AFTERNOON INTO TONIGHT. THUNDERSTORMS
ARE EXPECTED TO CONTINUE OFF AND ON THROUGH THIS AFTERNOON...BUT THE
MORE LIKELY SEVERE WEATHER THREAT WILL BE LATER AS THE UPPER LOW
APPROACHES.

SOME OF THESE STORMS WILL LIKELY BECOME SEVERE AS MOIST UNSTABLE AIR
FROM THE GULF OF MEXICO IS TRANSPORTED OVER THE REGION BY STRONG
SOUTHERLY WINDS. SOME STORMS COULD APPROACH NORTHEAST TEXAS BY
LATE AFTERNOON AND THEN SPREAD EAST OVER REMAINING SECTIONS DURING
THE NIGHT. THE SYSTEM WILL MOVE QUICKLY ACROSS THE REGION OVERNIGHT
WITH A COLD FRONT OVER WESTERN SECTIONS BEFORE MIDNIGHT AND THE
EASTERN HALF AROUND AND AFTER MIDNIGHT.

DUE TO THE FACT THAT WINDS WILL BE TURNING CLOCKWISE AND INCREASING
IN SPEED WITH HEIGHT IT APPEARS THAT STORMS THAT FORM TODAY COULD
DEVELOP ROTATION AND ISOLATED STORMS MAY PRODUCE TORNADOES. EVEN IF
NO TORNADOES FORM...THE STRENGTH OF THE WINDS ALOFT WILL RESULT IN A
SIGNIFICANT THREAT OF VERY DAMAGING STRAIGHT-LINE WINDS AS WELL AS
LARGE HAIL. AS WELL AS A SEVERE WEATHER EPISODE...SOME OF THE
THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL IN A SHORT PERIOD OF
TIME RESULTING IN RAPID WATER RUNOFF AND PONDING OF WATER IN LOW
LYING AND POOR DRAINAGE AREAS.

EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS AND HAM RADIO
OPERATORS SHOULD BE PREPARED FOR ACTIVATION POSSIBLY BY LATE THIS
AFTERNOON OVER PARTS OF NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
AND INTO THE NIGHT...THEN FOR SOUTHWEST ARKANSAS AND NORTH LOUISIANA
TONIGHT.

THOSE OFFICIALS AND SPOTTERS IN NORTHEAST TEXAS AND MCCURTAIN
COUNTY OKLAHOMA SHOULD BE PREPARED FOR ACTIVATION AS EARLY
AS THE AFTERNOON HOURS...THOSE IN SOUTH ARKANSAS AND NORTH CENTRAL
LOUISIANA MAY NOT BE NEEDED UNTIL THE EVENING HOURS AND
EASTERN SECTIONS AROUND AND AFTER MIDNIGHT.

SIX
Special weather statement, Apr 4, 9:32 AM CST, 5 hours 23 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-041700-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 AM CST FRI APR 4 1997

...SIGNIFICANT SEVERE WEATHER EVENT POSSIBLE LATE THIS AFTERNOON AND
INTO THE NIGHT FOR THE FOUR STATE AREA WHICH INCLUDES NORTHEAST TEXAS
...SOUTHEAST OKLAHOMA...SOUTHWEST ARKANSAS...AND NORTH LOUISIANA...

A DEEP UPPER LEVEL STORM SYSTEM WILL BE MOVING OUT OF THE DESERT
SOUTHWEST AND NORTHWEST MEXICO TODAY AND IT APPEARS THAT THIS SYSTEM
WILL LIKELY RESULT IN A SIGNIFICANT SEVERE WEATHER EPISODE ACROSS THE
FOUR STATES REGION LATE THIS AFTERNOON INTO TONIGHT. THUNDERSTORMS
ARE EXPECTED TO CONTINUE OFF AND ON THROUGH THIS AFTERNOON...BUT THE
MORE LIKELY SEVERE WEATHER THREAT WILL BE LATER AS THE UPPER LOW
APPROACHES.

SOME OF THESE STORMS WILL LIKELY BECOME SEVERE AS MOIST UNSTABLE AIR
FROM THE GULF OF MEXICO IS TRANSPORTED OVER THE REGION BY STRONG
SOUTHERLY WINDS. SOME STORMS COULD APPROACH NORTHEAST TEXAS BY
LATE AFTERNOON AND THEN SPREAD EAST OVER REMAINING SECTIONS DURING
THE NIGHT. THE SYSTEM WILL MOVE QUICKLY ACROSS THE REGION OVERNIGHT
WITH A COLD FRONT OVER WESTERN SECTIONS BEFORE MIDNIGHT AND THE
EASTERN HALF AROUND AND AFTER MIDNIGHT.

DUE TO THE FACT THAT WINDS WILL BE TURNING CLOCKWISE AND INCREASING
IN SPEED WITH HEIGHT IT APPEARS THAT STORMS THAT FORM TODAY COULD
DEVELOP ROTATION AND ISOLATED STORMS MAY PRODUCE TORNADOES. EVEN IF
NO TORNADOES FORM...THE STRENGTH OF THE WINDS ALOFT WILL RESULT IN A
SIGNIFICANT THREAT OF VERY DAMAGING STRAIGHT-LINE WINDS AS WELL AS
LARGE HAIL. AS WELL AS A SEVERE WEATHER EPISODE...SOME OF THE
THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL IN A SHORT PERIOD OF
TIME RESULTING IN RAPID WATER RUNOFF AND PONDING OF WATER IN LOW
LYING AND POOR DRAINAGE AREAS.

EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTERS AND HAM RADIO
OPERATORS SHOULD BE PREPARED FOR ACTIVATION POSSIBLY BY LATE THIS
AFTERNOON OVER PARTS OF NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA
AND INTO THE NIGHT...THEN FOR SOUTHWEST ARKANSAS AND NORTH LOUISIANA
TONIGHT.

THOSE OFFICIALS AND SPOTTERS IN NORTHEAST TEXAS AND MCCURTAIN
COUNTY OKLAHOMA SHOULD BE PREPARED FOR ACTIVATION AS EARLY
AS THE AFTERNOON HOURS...THOSE IN SOUTH ARKANSAS AND NORTH CENTRAL
LOUISIANA MAY NOT BE NEEDED UNTIL THE EVENING HOURS AND
EASTERN SECTIONS AROUND AND AFTER MIDNIGHT.

SIX

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 2:25 PM CSTSevere Thunderstorm WarningSHVSabine, San Augustine35 min
Apr 4, 2:38 PM CSTSevere Thunderstorm WarningSHVNacogdoches52 min
Apr 4, 3:23 PM CSTTornado WarningSHVShelby37 min
Apr 4, 3:36 PM CSTTornado WarningSHVPanola39 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.